MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Model Number 74023251
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 02/19/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient complained of instability on the right knee after primary tkr was performed.No falls were reported prior to the event.The patient underwent revision surgery to change the articular insert from 9 mm to 15 mm.The insert was found to have its base separated from the implant.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The tip of the post on the device fractured off and was returned.The device was manufactured in 2007 and shows signs of extensive wear.The medical investigation concluded that, without information regarding the patient¿s medical history, bone quality, radiographic images or operative reports, the root cause of the instability could not be concluded.The surgeon¿s intraoperative findings of the articulating insert separation from the base cannot be ruled out as a contributing factor.This event occurred 12 years post implant and the replacement insert was 6mm thicker indicating increasing joint laxity.It is unknown if this also played a role in the disassociation and/or breakage of the insert.The impact to the patient beyond the revision cannot be determined.Should any additional medical information be provided this complaint would be re-assessed.The knee insert post deformation and/or fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include a sizing issue, overuse or a traumatic injury.Based on this investigation, the need for corrective action is not indicated.

Brand Name
JOURN ART INS BCS STD 5-6 RT 9
Common Device Name
PROSTH, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONST, CEMENTED, POLY/METAL/POLY
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9776434
Report Number1020279-2020-00755
Device Sequence Number11155034
Product Code JWH
UDI-Device Identifier03596010555137
UDI-Public03596010555137
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/15/2017
Device Model Number74023251
Device Catalogue Number74023251
Device Lot Number07GM12429
Initial Date Received by Manufacturer 02/19/2020
Supplement Date Received by Manufacturer06/02/2020
Initial Report FDA Received Date03/02/2020
Supplement Report FDA Received Date06/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;